×

zbMATH — the first resource for mathematics

Nonparametric regression with nonparametrically generated covariates. (English) Zbl 1274.62294
Summary: We analyze the statistical properties of nonparametric regression estimators using covariates which are not directly observable, but have be estimated from data in a preliminary step. These so-called generated covariates appear in numerous applications, including two-stage nonparametric regression, estimation of simultaneous equation models or censored regression models. Yet so far there seems to be no general theory for their impact on the final estimator’s statistical properties. Our paper provides such results. We derive a stochastic expansion that characterizes the influence of the generation step on the final estimator, and use it to derive rates of consistency and asymptotic distributions accounting for the presence of generated covariates.

MSC:
62G08 Nonparametric regression and quantile regression
62G20 Asymptotic properties of nonparametric inference
PDF BibTeX XML Cite
Full Text: DOI Euclid arXiv
References:
[1] Ahn, H. (1995). Nonparametric two-stage estimation of conditional choice probabilities in a binary choice model under uncertainty. J. Econometrics 67 337-378. · Zbl 0821.62095
[2] Andrews, D. W. K. (1994). Asymptotics for semiparametric econometric models via stochastic equicontinuity. Econometrica 62 43-72. · Zbl 0798.62104
[3] Andrews, D. W. K. (1995). Nonparametric kernel estimation for semiparametric models. Econometric Theory 11 560-596. · Zbl 04527667
[4] Blundell, R. W. and Powell, J. L. (2004). Endogeneity in semiparametric binary response models. Rev. Econom. Stud. 71 655-679. · Zbl 1103.91400
[5] Chen, X., Linton, O. and Van Keilegom, I. (2003). Estimation of semiparametric models when the criterion function is not smooth. Econometrica 71 1591-1608. · Zbl 1154.62325
[6] Conrad, C. and Mammen, E. (2009). Nonparametric regression on a generated covariate with an application to semiparametric GARCH-in-Mean models. Unpublished manuscript.
[7] Das, M., Newey, W. K. and Vella, F. (2003). Nonparametric estimation of sample selection models. Rev. Econom. Stud. 70 33-58. · Zbl 1060.62132
[8] d’Haultfoeuille, X. and Maurel, A. (2009). Inference on a generalized Roy model, with an application to schooling decisions in France. Unpublished manuscript.
[9] Einmahl, U. and Mason, D. M. (2000). An empirical process approach to the uniform consistency of kernel-type function estimators. J. Theoret. Probab. 13 1-37. · Zbl 0995.62042
[10] Escanciano, J. C., Jacho-Chávez, D. and Lewbel, A. (2011). Uniform convergence for semiparametric two step estimators and tests. Unpublished manuscript. · Zbl 1293.62106
[11] Fan, J. and Gijbels, I. (1996). Local Polynomial Modelling and Its Applications . CRC Press, New York. · Zbl 0873.62037
[12] Hahn, J. and Ridder, G. (2011). The asymptotic variance of semiparametric estimators with generated regressors. Unpublished manuscript. · Zbl 1274.62338
[13] Härdle, W., Janssen, P. and Serfling, R. (1988). Strong uniform consistency rates for estimators of conditional functionals. Ann. Statist. 16 1428-1449. · Zbl 0672.62050
[14] Heckman, J. J., Ichimura, H. and Todd, P. (1998). Matching as an econometric evaluation estimator. Rev. Econom. Stud. 65 261-294. · Zbl 0908.90059
[15] Heckman, J. J. and Vytlacil, E. (2005). Structural equations, treatment effects, and econometric policy evaluation. Econometrica 73 669-738. · Zbl 1152.62406
[16] Imbens, G. W. and Newey, W. K. (2009). Identification and estimation of triangular simultaneous equations models without additivity. Econometrica 77 1481-1512. · Zbl 1182.62215
[17] Kanaya, S. and Kristensen, D. (2009). Estimation of stochastic volatility models by nonparametric filtering. Unpublished manuscript. · Zbl 1441.62766
[18] Lewbel, A. and Linton, O. (2002). Nonparametric censored and truncated regression. Econometrica 70 765-779. · Zbl 1099.62040
[19] Li, Q. and Wooldridge, J. M. (2002). Semiparametric estimation of partially linear models for dependent data with generated regressors. Econometric Theory 18 625-645. · Zbl 1109.62314
[20] Linton, O. and Nielsen, J. P. (1995). A kernel method of estimating structured nonparametric regression based on marginal integration. Biometrika 82 93-100. · Zbl 0823.62036
[21] Mammen, E., Linton, O. and Nielsen, J. (1999). The existence and asymptotic properties of a backfitting projection algorithm under weak conditions. Ann. Statist. 27 1443-1490. · Zbl 0986.62028
[22] Mammen, E., Rothe, C. and Schienle, M. (2011). Semiparametric estimation with generated covariates. Unpublished manuscript. · Zbl 1274.62294
[23] Masry, E. (1996). Multivariate local polynomial regression for time series: Uniform strong consistency and rates. J. Time Ser. Anal. 17 571-599. · Zbl 0876.62075
[24] Newey, W. K. (1994a). Kernel estimation of partial means and a general variance estimator. Econometric Theory 10 233-253.
[25] Newey, W. K. (1994b). The asymptotic variance of semiparametric estimators. Econometrica 62 1349-1382. · Zbl 0816.62034
[26] Newey, W. K. (1997). Convergence rates and asymptotic normality for series estimators. J. Econometrics 79 147-168. · Zbl 0873.62049
[27] Newey, W. K., Powell, J. L. and Vella, F. (1999). Nonparametric estimation of triangular simultaneous equations models. Econometrica 67 565-603. · Zbl 1035.62031
[28] Pagan, A. (1984). Econometric issues in the analysis of regressions with generated regressors. Internat. Econom. Rev. 25 221-247. · Zbl 0547.62078
[29] Song, K. (2008). Uniform convergence of series estimators over function spaces. Econometric Theory 24 1463-1499. · Zbl 1277.62130
[30] Sperlich, S. (2009). A note on non-parametric estimation with predicted variables. Econom. J. 12 382-395. · Zbl 1206.62064
[31] Stone, C. J. (1985). Additive regression and other nonparametric models. Ann. Statist. 13 689-705. · Zbl 0605.62065
[32] van de Geer, S. (2000). Empirical Processes in M-Estimation . Cambridge Univ. Press, Cambridge. · Zbl 1179.62073
[33] van der Vaart, A. W. and Wellner, J. A. (1996). Weak Convergence and Empirical Processes : With Applications to Statistics . Springer, New York. · Zbl 0862.60002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.